Advertisement

Constrained Tri-Connected Planar Straight Line Graphs

  • Marwan Al-Jubeh
  • Gill Barequet
  • Mashhood Ishaque
  • Diane L. Souvaine
  • Csaba D. Tóth
  • Andrew Winslow
Chapter

Abstract

It is known that for any set V of n ≥ 4 points in the plane, not in convex position, there is a 3-connected planar straight line graph G = (V, E) with at most 2n − 2 edges, and this bound is the best possible. We show that the upper bound | E | ≤ 2n continues to hold if G = (V, E) is constrained to contain a given graph G 0 = (V, E 0), which is either a 1-factor (i.e., disjoint line segments) or a 2-factor (i.e., a collection of simple polygons), but no edge in E 0 is a proper diagonal of the convex hull of V. Since there are 1- and 2-factors with n vertices for which any 3-connected augmentation has at least 2n − 2 edges, our bound is nearly tight in these cases. We also examine possible conditions under which this bound may be improved, such as when G 0 is a collection of interior-disjoint convex polygons in a triangular container.

Keywords

Convex Hull Planar Graph Input Graph Simple Polygon Interior Vertex 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Notes

Acknowledgements

We are grateful to the anonymous referee who pointed out several errors and omissions in an earlier version of the proof of Lemma 3.1.

This material is based upon work supported by the National Science Foundation under Grant No. 0830734. Research by C. D. Tóth was also supported by NSERC grant RGPIN 35586. Preliminary results have been presented at the 26th European Workshop on Computational Geometry (2010, Dortmund) and at the 20th Annual Fall Workshop on Computational Geometry (2010, Stony Brook, NY).

References

  1. 1.
    O. Aichholzer, S. Bereg, A. Dumitrescu, A. García, C. Huemer, F. Hurtado, M. Kano, A. Márquez, D. Rappaport, S. Smorodinsky, D. L. Souvaine, J. Urrutia, D.R. Wood, Compatible geometric matchings. Comput. Geom.: Theor. Appl. 42, 617–626 (2009)Google Scholar
  2. 2.
    M. Al-Jubeh, M. Ishaque, K. Rédei, D.L. Souvaine, C.D. Tóth, Augmenting the edge connectivity of planar straight line graphs to three. AlgorithmicaGoogle Scholar
  3. 3.
    K.P. Eswaran, R.E. Tarjan, Augmentation problems. SIAM J. Comput. 5, 653–665 (1976)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    A. García, F. Hurtado, C. Huemer, J. Tejel, P. Valtr, On triconnected and cubic plane graphs on given point sets. Comput. Geom.: Theor. Appl. 42, 913–922 (2009)Google Scholar
  5. 5.
    M. Hoffmann, C.D. Tóth, Segment endpoint visibility graphs are Hamiltonian. Comput. Geom.: Theor. Appl. 26, 47–68 (2003)Google Scholar
  6. 6.
    T.-S. Hsu, V. Ramachandran, On finding a minimum augmentation to biconnect a graph. SIAM J. Comput. 22(5), 889–912 (1993)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    T.-S. Hsu, Simpler and faster biconnectivity augmentation. J. Algorithms 45(1), 55–71 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    M. Ishaque, D.L. Souvaine, C.D. Tth, Disjoint compatible geometric matchings, Discrete and Computational Geometry, in print. DOI 10.1007/s00454-012-9466-9 (2012)Google Scholar
  9. 9.
    B. Jackson, T. Jordán, Independence free graphs and vertex connectivity augmentation. J. Comb. Theor. Ser. B 94, 31–77 (2005)zbMATHCrossRefGoogle Scholar
  10. 10.
    G. Kant, H.L. Bodlaender, Planar graph augmentation problems, in Proceedings of the 2nd Workshop on Algorithms and Data Structures. Lecture Notes in Computer Science, vol. 519 (Springer-Verlag, Berlin, 1991), pp. 286–298Google Scholar
  11. 11.
    J. Plesník, Minimum block containing a given graph. Arch. Math. 21, 668–672 (1976)CrossRefGoogle Scholar
  12. 12.
    I. Rutter, A. Wolff, Augmenting the connectivity of planar and geometric graphs. in Proceedings of the International Conference on Topological and Geometric Graph Theory, Paris. Electron. Notes Discr. Math. 31, 53–56 (2008)Google Scholar
  13. 13.
    C.D. Tóth, P. Valtr, Augmenting the edge connectivity of planar straight line graphs to three, in 13th Spanish Meeting on Computational Geometry, Zaragoza, Spain, 2009Google Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  • Marwan Al-Jubeh
    • 1
  • Gill Barequet
    • 2
    • 1
  • Mashhood Ishaque
    • 1
  • Diane L. Souvaine
    • 1
  • Csaba D. Tóth
    • 3
    • 1
  • Andrew Winslow
    • 1
  1. 1.Department of Computer ScienceTufts UniversityMedfordUSA
  2. 2.Department of Computer ScienceTechnionHaifaIsrael
  3. 3.Department of Mathematics and StatisticsUniversity of CalgaryCalgaryCanada

Personalised recommendations